Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS St. Louis, MO

May 14, 2022Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 6:31 PM CDT for Franklin County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 6:31 PM CDT (23:31 UTC)
Expired
May 14, 2022, 7:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Franklin County, MO

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:40 PM CDTHAIL 1.5Stanton, MOABOUT 4 TO 5 CM SIZED HAIL.
May 14, 7:07 PM CDTHAIL 0.5Sullivan, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KLSX 142331
SVRLSX
MOC071-150015-
/O.NEW.KLSX.SV.W.0047.220514T2331Z-220515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
631 PM CDT Sat May 14 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Franklin County in east central Missouri...

* Until 715 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located near Miramiguoa
  Park, moving south at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Law enforcement.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sullivan around 640 PM CDT.

Other locations in the path of this severe thunderstorm include
Miramiguoa Park.

This includes Interstate 44 in Missouri between exits 225 and 230.
 
This also includes Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9120 3835 9101 3821 9094 3820 9112
      3820 9119
TIME...MOT...LOC 2331Z 349DEG 6KT 3827 9111 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
660 
WWUS53 KLSX 142350
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
650 PM CDT Sat May 14 2022

MOC071-150015-
/O.CON.KLSX.SV.W.0047.000000T0000Z-220515T0015Z/
Franklin MO-
650 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL FRANKLIN COUNTY...

At 650 PM CDT, a severe thunderstorm was located over Miramiguoa
Park, moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Sullivan.

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 228 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9118 3830 9100 3821 9094 3820 9112
      3820 9115
TIME...MOT...LOC 2350Z 349DEG 6KT 3824 9110 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
897 
WWUS53 KLSX 150005
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
705 PM CDT Sat May 14 2022

MOC071-150015-
/O.EXP.KLSX.SV.W.0047.000000T0000Z-220515T0015Z/
Franklin MO-
705 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3827 9118 3830 9100 3821 9094 3820 9112
      3820 9115
TIME...MOT...LOC 0005Z 349DEG 6KT 3822 9109 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:08 PM CDT, 23 minutes earlier.

Area forecast discussion, May 14, 6:08 PM CDT, 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CDT Sat May 14 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 240 PM CDT Sat May 14 2022

(Tonight)

Isolated showers and thunderstorms are possible this evening, mainly
over southeast Missouri and southwest Illinois close to the remnant
frontal boundary. This activity is expected to weaken and then
slowly dissipate as nocturnal stabilization increases. The remainder
of the night should be dry, with an initial partly to mostly clear
sky. An increase in mid/high level cloudiness is likely late tonight
in northeast Missouri and vicinity as showers and storms approach
along with the next cold front. Some patchy fog is likely beneath
the mostly clear sky in parts of east central and southeast Missouri
as well as southwest Illinois. The fog will be aided by light or
calm winds and will be mostly confined to river valley locations.

(Sunday)

The focus on Sunday remains on convective trends and the potential
for strong to severe thunderstorms. Unfortunately, there remains a
lot of uncertainty regarding the details tomorrow with respect to
the track/timing of a shortwave trough embedded within northwest
flow aloft, moisture return ahead of the cold front, and how morning
convection evolves after exiting the mid-Missouri Valley. Several
different scenarios are possible tomorrow, but the main driver will
be where and how prevalent storms are Sunday morning. Those storms
are likely to become more widespread in nature and increase in
intensity as they head southeast. Storms also should transition to
more of a linear mode with increasing time as forcing along the cold
front increases through the day. Based on where low-level moisture
convergence is focused late tonight into early Sunday morning,
believe storms should initially develop somewhere near central or
eastern Nebraska. Given expected storm motion of northwest to
southeast, most of this activity should focus Sunday afternoon over
southwest Missouri. Convective debris then would likely suppress
convection at least initially in eastern Missouri and southwest
Illinois. Scattered storms still should develop further northeast
along the advancing front, but storms probably would tend to stay
more disorganized and marginally severe given lesser instability.
The latest HREF paintball diagram and probability of >40dBZ plots
show this fist scenario well. However CAMs are not always correct
and a slight shift of the better forcing to the east (or a delay in
convective initiation) could cause storms later on in the afternoon
to focus further to the east. The GFS shows another scenario with
much more unorganized forcing in the mid-Missouri Valley tonight.
Higher amounts of instability are then realized along/ahead of the
advancing cold front which would mean a higher likelihood of
organized convection in our CWA.

(Sunday Night)

There remains some uncertainty in the timing of the cold front and
how it exits the CWA Sunday night, but most guidance suggests it
should depart into the mid-south very quickly Sunday evening. In
addition, it is also possible the effective cold front is further to
the south due to ongoing convection. Therefore, while the severe
weather threat may linger into southeast Missouri and/or southwest
Illinois early Sunday evening, chances are low and higher to the
south of the area.

The remainder of Sunday night should be characterized by decreasing
cloudiness and increasing cold/dry low-level advection. Slightly
below normal temperatures are expected as a result as they drop back
into the low to mid 50s areawide.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 14 2022

(Monday - Monday Night)

A surface high will slide into Missouri on Monday and help continue
the (relatively) cool and dry weather to start off the work week.
Expect plenty of sunshine along with a light northwest winds as
highs top out in the mid to upper 70s.

Increasing mid/high level clouds are forecast overnight Monday night
ahead of the next weather system.

(Tuesday - Wednesday Night)

Quasi-zonal flow aloft remains likely heading into the middle of
next week. WPC cluster analyses of the 500-hPa height pattern show
this initially is a high confidence pattern, with very little
differences showing up through Tuesday looking at the individual
clusters.

At least two midlevel shortwave troughs will move through the middle
of country during the midweek period. The first is likely to be late
Tuesday/Tuesday night and bring the bi-state area elevated
convection. Another shortwave is expected to move through on
Wednesday and initiate thunderstorms along a surface frontal
boundary. Thunderstorms Wednesday afternoon/evening could be strong
to severe within the warm sector depending on how quickly morning
convection exits the area.

(Thursday - Next Saturday)

The surface baroclinic zone should retreat northward as a warm front
by Thursday, with mostly drier and warmer weather expected.
Uncertainty in the mid/upper air pattern increases substantially
Friday into Saturday. Model guidance is struggling with how quickly
a longwave trough exits the western CONUS into the Upper Midwest.
Faster solutions would bring an increasing threat for showers and
thunderstorms toward the end of the period whereas a slower solution
would be more likely to continue a more hot/humid weather pattern.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat May 14 2022

Generally VFR expected tonight and tomorrow. Cannot rule out a
brief shower or thunderstorm in the St Louis metro this evening,
although confidence was too low to include in the 00Z TAF. With
light winds and a moist air mass in place, we could see some fog
by morning in valley locations, although confidence is too low to
mention in the TAF at this time. A cold front moves through
tomorrow, shifting winds to the north. Showers and thunderstorms
are possible along it, although where exactly this threat is
greatest is still too uncertain for specific mention in the TAF
beyond a general VCTS remark during the most likely window.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Sat May 14 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across southeastern
Missouri and southwestern Illinois this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday, and again late Tuesday
through Friday. A few thunderstorms could become strong to severe
Sunday afternoon. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, May 14, 1:17 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0621 PM     HAIL             1 ENE BELLFLOWER        39.01N 91.33W
05/13/2022  E1.00 INCH       MONTGOMERY         MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0509 PM     HAIL             CUBA                    38.06N 91.40W
05/13/2022  E0.88 INCH       CRAWFORD           MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0613 PM     HAIL             2 NNE HULL              39.74N 91.19W
05/13/2022  E0.75 INCH       PIKE               IL   PUBLIC

            TIME ESTIMATED BY RADAR.

0543 PM     HAIL             2 W RICHFIELD           39.82N 91.16W
05/13/2022  E1.25 INCH       ADAMS              IL   PUBLIC

            TIME ESTIMATED BY RADAR.

&&
Local storm report, May 14, 1:28 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW NEW
            HARTFORD. TIME ESTIMATED BY RADAR.

&&

CARNEY
Local storm report, May 14, 5:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             STEELVILLE              37.97N 91.36W
05/14/2022  M1.00 INCH       CRAWFORD           MO   PUBLIC

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:10 PM CDTFlash Flood WarningLSXMontgomery5 hr
May 13, 7:29 PM CDTSevere Thunderstorm WarningLSXMontgomery31 min
May 13, 7:35 PM CDTSevere Thunderstorm WarningLSXAudrain25 min
May 13, 7:59 PM CDTFlash Flood WarningLSXPike, Ralls118 min
May 13, 8:12 PM CDTFlash Flood WarningLSXLincoln, Warren4 hr
May 13, 8:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren43 min
May 13, 8:51 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery39 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningLSXCrawford16 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningLSXFranklin25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.